Alert archive / California / Wind Advisories in 2020

Wind Advisory 22, NWS Phoenix, AZ

June 13, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jun 13, 2020, 2:06 PM PDT for Imperial County, California. It took effect at Jun 13, 2020, 5:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2020, 2:06 PM PDT (21:06 UTC)
In effect from
Jun 13, 2020, 5:00 PM PDT
Expired
Jun 14, 2020, 12:00 AM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS75 KPSR 132106
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
206 PM MST Sat Jun 13 2020

CAZ562-140700-
/O.NEW.KPSR.WI.Y.0022.200614T0000Z-200614T0700Z/
Imperial County Southwest-
206 PM PDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts of 40 to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 13, 9:53 AM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 9:53 AM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
953 AM MST Sat Jun 13 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Broad troughing will bring breezy afternoon conditions to the
region each day. Isolated afternoon thunderstorms will be possible
across the far eastern half of Arizona through the middle of next
week. Dry lightning and gusty winds will be the two biggest
threats with any storm that develops. Cooler temps this weekend,
slightly warmer next week.

&&

.DISCUSSION...
Currently, our area still lies between broad troughing to our
north and west and ridging to our south and east, placing the
eastern half of our CWA under south-southwest flow and the western
half of our CWA under drier west-southwest flow. The best mid-
level moisture, although still limited, is from Maricopa/Pinal
county eastward. However, a shortwave and associated surface front
are expected to move through the CWA today, causing winds in the
wake to take on a more west-northwest component. This will advect
even drier air into our forecast area, and will slowly push any
moisture we do have across the eastern half of our forecast area
further to the east. Latest HREF paints a good picture, showing
isolated to scattered convection developing across the far eastern
half of the state in the afternoon. It then shows convection
being pushed off to the east in the early evening as the shortwave
and associated front push into south-central Arizona. Best storm
chances in our CWA will be in southern Gila county. Any storm will
be short-lived, with dry lightning and gusty winds as the two
main threats. The passing shortwave and front will also lead to
breezy conditions this afternoon and early evening, with winds
gusting to 20-30 mph at times. In addition, it appears smoke/haze
from southern California has made it's way into Arizona, and may
be seen across parts of south-central Arizona this morning. Lower
heights across the region today will cool temperatures a few
degrees, with highs near 100 across the lower deserts of southwest
Arizona and southeast California and highs near 105 across the
lower deserts of south-central Arizona.

On Sunday, the aforementioned shortwave will move into the
northern rockies, however, our region will still be under the
influence of broad troughing to our north and west and ridging to
our south and east. This will keep dry southwesterly flow across
the region and limit thunderstorm potential. Afternoon breeziness
will be likely, but winds should be a little more lax than
Saturday.

We remain in a similar pattern pretty much all of next week,
resulting in breezy afternoon conditions and slightly above normal
temperatures. It does appear that the ridge will start to
strengthen and slowly shift a little further to the west during
the latter part of next week though. This will result in south-
southwest flow through mid-week before the flow starts to shift a
little more to the west-soutwhest. This pattern will allow
isolated to scattered afternoon thunderstorms to develop along the
far eastern half of Arizona through mid-week before the potential
for storms becomes more limited towards the end of next week and
into next weekend.

&&

.AVIATION...Updated at 1652Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Wind directions will continue to favor diurnal tendencies similar
to the past 24 hours. Slightly breezier conditions than yesterday
are expected from late morning through this afternoon. As winds
veer southwesterly midday, a 2-3 hr period of breezy southerly
crosswinds is likely. Strongest winds will be during the mid to
late afternoon, with sustained speeds around up to 15-20 kts and
gusts up to 25-28 kts. Gusts will subside this evening by 3-4Z.
SCT altocumulus should thin out some by the afternoon, but FEW may
stick around til this evening with bases around 14 kft AGL. Any
smoke or haze from distant fires could also produce slant visibility
issues, mainly around sunrise Sunday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Another breezy day is expected with winds favoring the west at KIPL
and west to southwest at KBLH. Afternoon and early evening gusts
will commonly reach 20-25 kts, with localized gusts up to 30 kts.
Smoke from wildfires in San Diego county may once again impact
slant visibility at KIPL, particularly around sunset and sunrise.
Patchy blowing dust could also briefly lower surface visibility at
KIPL with any localized stronger gusts. Skies otherwise should remain
mostly clear with only a few passing mid and high clouds
this afternoon.

&&

.FIRE WEATHER...
Monday through Friday:
Fire danger will remain elevated each day. Minimum humidities
will fall below 15% each afternoon. Maximum humidities will rise
into the 20-40% range across most locations. Seasonably breezy
conditions are expected each day and high temperatures will
remain a few degrees above normal every day. Isolated to scattered
afternoon storms will be possible through the middle of next week,
mainly in southern Gila county. Dry lightning and erratic gusty winds
will be the two biggest threats.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Hirsch/Benedict
FIRE WEATHER...Hirsch/Feldkircher

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.